NEW YORK, APRIL 5 – The use of chemical weapons is unacceptable by anyone, anywhere and under any circumstances. Today Italy took the floor in the UN Security Council to respond to the the attack in Syria. Ambassador Sebastiano Cardi expressed shock for the alleged bombing and for bombardments on hospitals where wounded were treated. “What happened in Khan Shaikhun is sickening and despicable”, he said.
“We reiterate again the call for the Security Council to act. These crimes should also warrant the attention of the International Criminal Court”, Cardi said: “Fighting impunity, identifying the perpetrators and holding them accountable must be a shared priority of the UN Security Council”, said the Italian PR.
Briefing an emergency meeting of the Security Council following the reports of alleged chemical weapons use in Khan Shaykhun, southern rural Idleb, Syria, a senior United Nations official for disarmament affairs said that while many details are not yet fully known, new information continues to come in on the incident.
“[However,] if confirmed, this would constitute the single largest chemical weapons attack in Syria since the attack on eastern Ghouta in August 2013,” said Kim Won-soo, the UN High Representative for Disarmament Affairs. “Reports have stated that the attack was carried out through an airstrike on a residential area [but] the means of delivery of the alleged attack cannot be definitively confirmed, at this stage,” he noted.
In his briefing, Mr. Kim informed the 15-member Council of reports indicating presentation of symptoms after the attack, including respiratory problems, vomiting, fainting and foaming at the mouth, and miosis (pupillary constriction).
“This was visible in videos on social media, said to have been taken at the scene of the attack,” he noted. According to the UN World Health Organization (WHO) at least 70 people have died and hundreds more have been affected in Khan Shaykhun.
In a statement, WHO noted that: “The likelihood of exposure to a chemical attack is amplified by an apparent lack of external injuries reported in cases showing a rapid onset of similar symptoms, including acute respiratory distress as the main cause of death.”
“Some cases appear to show additional signs consistent with exposure to organophosphorus chemicals, a category of chemicals that includes nerve agents,” it added.
The statement also noted that emergency rooms and intensive care units in Idlib are overwhelmed and reporting shortages in medicines required to treat injured patients and that many patients have been referred to hospitals in southern Turkey.